×

zbMATH — the first resource for mathematics

Local homology and dimensional full-valuedness. (English. Russian original) Zbl 1149.55001
Math. Notes 81, No. 5, 573-589 (2007); translation from Mat. Zametki 81, No. 5, 643-659 (2007).
The spaces in this paper are locally compact, metrizable, and finite dimensional with respect to covering dimension dim. For such a space \(X\), \(\text{hdim}_{\mathbb Z} X\) denotes the homological dimension of \(X\) with respect to \(\mathbb Z\). This equals the largest number \(n\) for which \(H_n(X,X\setminus\{x\};\mathbb Z)\neq0\) for some \(x\in X\).
The interest is in the question of which spaces \(X\) have the property that \(\text{dim}(X\times Y)=\text{dim}X+\text{dim}Y\) for all \(Y\), i.e., the logarithmic law holds for all \(Y\). Such a space \(X\) is called dimensionally full-valued. Not all spaces have this property, so one may ask for criteria on \(X\) to guarantee it.
The author remarks that in [A. E. Kharlap, Mat. Sb., N. Ser. 96(138), 347–373 (1975; Zbl 0312.55006)] it was noticed that homology manifolds over the ring \(\mathbb Z\) are dimensionally full-valued. Also it is pointed out that under the assumption of homological local connectedness, the \((\mathbb Z-n)\)-spaces in [G. E. Bredon, Sheaf Theory, Springer-Verlag, New York (1997; Zbl 0874.55001)] are dimensionally full-valued. In this paper it is proved that homological local connectedness, even with an additional condition called peripheral homological connectedness, does not ensure dimensional full-valuedness.
A quasipolyhedron is a space whose local homology is finitely generated. It is highest local homology is torsion free, then it is called a homological polyhedron. Let us state a theorem from Section 1.
Theorem: A quasipolyhedron \(X\) is dimensionally full-valued if and only if it is a homological polyhedron. In this case, \(h\text{dim}_{\mathbb Z}X=\text{dim}_{\mathbb Z}X=\text{dim}X\).

MSC:
55M10 Dimension theory in algebraic topology
54F45 Dimension theory in general topology
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] E. Dyer, ”On the dimension of products,” Fund. Math. 47(2), 141–160 (1959). · Zbl 0093.36402
[2] K. Borsuk, ”Opening of the conference on geometric topology,” in Proceedings of the International Conference on Geometric Topology, Warszawa, August 24–September 2, 1978 (PWN, Warszawa, 1980), pp. 12–14
[3] A. N. Dranishnikov, ”Homological dimension theory,” Uspekhi Mat. Nauk 43(4), 11–55 (1988) [Russian Math. Surveys 43 (4), 11–63 (1988)]. · Zbl 0658.55001
[4] A. N. Dranishnikov, ”On the dimension of the product of ANR-compacta,” Dokl. Akad. Nauk SSSR 300(5), 1045–1049 (1988) [Soviet Math. Dokl. 37 (3), 769–773 (1988)]. · Zbl 0669.54020
[5] J. E. West, ”Mapping Hilbert cube manifolds to ANR’s: a solution of a conjecture of Borsuk,” Ann. of Math. (2) 106(1), 1–18 (1977). · Zbl 0375.57013
[6] T. A. Chapman, Lectures on Hilbert Cube Manifolds (American Mathematical Society, Providence, RI, 1976; Mir, Moscow, 1981). · Zbl 0347.57005
[7] A. E. Kharlap [Harlap], ”Local homology and cohomology, homological dimension, and generalized manifolds,” Mat. Sb. (N. S.) 96(138)(3), 347–373 (1975).
[8] G. E. Bredon, Sheaf Theory, 2nd ed. (Graduate Texts in Mathematics, 170, Springer-Verlag, New York, 1997; Nauka, Moscow, 1988).
[9] E. G. Sklyarenko, ”On homological products,” Izv. Ross. Akad. Nauk Ser. Mat. 61(1), 157–176 (1997) [Izv. Math. 61 (1), 161–181 (1997)] · Zbl 0890.55007
[10] E. G. Sklyarenko, ”On the homology theory associated with Aleksandrov-ńĆechcohomology,” Uspekhi Mat. Nauk 34(6), 90–118 (1979) [Russ. Math. Surv. 34 (6), 103–137 (1979)] · Zbl 0426.55005
[11] E. M. Beniaminov and E. G. Skljarenko [Sklyarenko], ”Local cohomology groups,” Dokl. Akad. Nauk SSSR 176(6), 987–990 (1967) [Soviet Math. Dokl. 8, 1221–1225 (1967)]
[12] W. J. R. Mitchell, ”Homology manifolds, inverse systems and cohomological local connectedness,” J. London Math. Soc. (2) 19(2), 348–358 (1979). · Zbl 0395.57008
[13] D. Rote, ”Peripheral cohomological local connectedness,” Fund. Math. 116(1), 53–66 (1983). · Zbl 0527.55011
[14] E. G. Skljarenko [Sklyarenko], ”On the theory of generalized manifolds,” Izv. Akad. Nauk SSSR Ser. Mat. 35(4), 831–843 (1971)
[15] D. Rote [Rothe], ”The characterization of homological dimension by local homology and cohomology,” Math. Nachr. 113, 53–57 (1983). · Zbl 0538.55002
[16] V. I. Kuz’minov, ”Homological dimension theory,” Uspekhi [Uspehi] Mat. Nauk, 23(5), 3–49 (1968) [Russ. Math. Surv. [23 (5), 1–45 (1968)]
[17] S. Eilenberg and N. Steenrod, Foundations of Algebraic Topology (Princeton University Press, Princeton, New Jersey, 1952; Fizmatgiz, Moscow, 1958). · Zbl 0047.41402
[18] K. Borsuk, Theory of Retracts. Monografie Matematyczne, Torn 44 (Panstwowe Wydawnictwo Naukowe, Warsaw, 1967; Mir, Moscow, 1971). · Zbl 0153.52905
[19] G. E. Bredon, ”Wilder manifolds are locally orientable,” Proc. Nat. Acad. Sci. USA 63(4), 1079–1081 (1969). · Zbl 0186.27006
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.